This is my first time here, but as most of you who have already had your surgery I am definitey no stranger to chiari malformations. I was diagnosed with a very profound chiari malformation leading to holocord syrinx in september last year. The surgery went well but I had to return a few weeks later because after my immuno suppressant steroids (dexamethasone) ran out, I got horrible aseptic meningitis due to CSF leaking through my patched dura (pseudomeningocele). They gave me CSF inhibitors, put me on a spinal tap for a week and wasnt allowed lie down for a month to relieve the pressure until the dura stitched itself to the patch. That worked quite effectively for a while, but 5 months late I am now getting anxious and edgy, headaches and nausea, troubles sleeping, and am constantly thirsty. I had a post op MRI a few months ago, before the symptoms returned, and there was a small build up of csf outside of the dura, but my neurosurgeon said we should wait to see if it goes down by itself. My gp put me on painkillers and antidepressents which dulls the headaches but leaves the nausea and foggy feeling. Im a theoretical physicist and my job requires me to be very focused, this is destroying my career and I dont know what I can do about it. Do these pockets of fluid go away or is it more likely that it is growing, hence the return of the symptoms? If it is likely to go down, has anyone found any working symptomatic treatments for dealing with it so I can still be effective at my job?
U will want to talk with zygy2 as she has had so many of these "pockets" they are called pseudomeningocele. From just speaking with members here, those that develop this issue tend to be those that have an underlying condition called Ehlers-Danlos Syndrome*.
May I ask what type of dura patch was used? Bovine, cadaver, synthetic, or ur own pericardium? With EDS* we r at a higher risk of rejection of foreign matter, and it seems we produce more CSF when this rejection occurs....Since many can develop ICP post op many Drs consider a shunt to remove the excess CSF but only more CSF is produced as the shunt is foreign as well....so meds should be tried first....and do get tested to see if u have EDS as so many have surgery without investigating this issue.
EDS can cause cerviocranial instability as well so HA's will be an issue as well as foggy thinking...so do check into this condition. And find out what type patch u received.
Thanks for the reply Selma. Its great to have a group of people who have been/ are in a similar situation. The patch is synthetic, but if I go back for more surgery, my doctor said he would use my pericardium. Thanks for the suggestion of EDA, but I looked up the symptoms and I dont think its likely. I dont bruise, even if I hurt myself quite badly, and my joints have always been strong and ridiculously inflexible. But maybe it is something else related to this that also increases csf?
I think my pseudomeningoceles are caused by high csf pressure and an odd csf flow. When I was having the spinal tap they were talking about the possibility of putting a shunt in. Has anyone here had a shunt and gotten relief from it?
I am glad they r considering replacing the patch with ur own tissue.....
It is EDS and I was one to say I did not have it for the non flexible nature...at least I felt I was not as I could not do some of the things I associate with being double jointed.....well that is bcuz those with loose joints, have muscles that r xtremely tight to help hold us in place so it may be more then difficult to move like that...however, someone else can direct those appendages in crazy ways without it hurting,....
And keep in mind not all with EDS are hypermobile or bruise easily....these are the more common types of issues with EDS< but there are a few other types and as with Chiari u may not have the typical symptoms.....so do have them check u and rule it out.
We have had several get shunts, and let me say this B4 u consider a shunt rule out EDS....those with it can develop even more CSF with it in as they tend to have a rejection to it or an allergic like reaction....
And with that said a diff patch may solve the CSF issue...it may not, but that is where u should start,....then a drain until the swelling goes down to see how things will go.,..meds like DIAMOX...but a shunt should be the last option....
A shunt is like the Chiari surgery itself u will not know if it will help or hurt until u get it.
I had a VP shunt placed in 03 to drain a pockect of fluid before they ever diagnosed me with chiari they said I had TBI and the cyst was to big needed to be drained I have had 4 surgeries just for revisions but have heard of children having way more and I have had slit ventricle syndrome due to them collapsing because of the shunt. I pray you get better and def rule out your options because you def never know Just like SelmaS said it might or might not and then once you have it its there for life and is a foriegn body itself that can get infected and become a highway for other infections to spread to your brain. be aware
My son had the samething happen to him after his 2nd decompression, his Duraplasty patch had the build up of fluid, he even ended up with the meningitis.
We had a friend tell us to take caffeine to reduce the swelling, she too had a syrinx, and the fact that my son had been on med's for almost a year, we decided to try it, it actually worked. He was only 12 at the time. It took him about a week to get used to the caffeine ( Dark Coffee). So to this day, when the weather changes, or some other reason his syrinx flares up, he does a dose of caffeine and it helps reduce the swelling, the brain fog is still an issue, If we could figure out how to counter act that I would post it all over the next...:)
That is a good point Selma, I have to go see my gp soon for more pain meds so I will ask him about EDS when I am there. Selma and Spaniard503, I hadnt thought about it giving an extra path to brain infection, that may sway me away from trying the shunt route. I will see him about getting a patch made from me and go from there. In the mean time, OdysseyLady40, I might up my coffee intake! I do have a bunch of diamox at home, but I dont want to take it daily as it makes my fingers and face all tingly. Selma, do you know if I can use diamox occasionally or do I have to use it daily to get the desired effect? Also I have found that anti inflammatorys such as diclofenac can work but I hear that chronic use can lead to digestive problems..
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST